Q:

What happens if you have too much zinc?

A:

Quick Answer

Anyone who consumes too much zinc at one time can end up ill with negative side effects including stomach cramping, vomiting, nausea, loss of appetite, diarrhea and headaches. Long term effects of too much zinc include low copper levels, lowered immunity and low levels of "good" HDL cholesterol, according to the National Institutes of Health. Those who develop severe symptoms to an overdose of zinc should seek medical attention as quickly as possible.

Know More
What happens if you have too much zinc?
Credit: Dan Tero E+ Getty Images

Full Answer

Medline Plus instructs those who think they may have overdosed on zinc to drink milk and seek attention at the nearest medical facility or to call poison control. The National Institutes of Health recommend checking the label of any zinc supplements for dosage information before administering them.

An adult can take 40 mg of zinc per day safely. The National Institutes of Health suggests people use zinc to fight the common cold, to improve the immunity system and heal wounds and to help fight diarrhea and macular degeneration. WebMD reports that some people use zinc for the treatment of ADHD, traumatic head injuries, Crohn's Disease, Alzheimer's and Down Syndrome. All patients should take zinc pills orally and should consult with a physician before taking any type of supplement.

Learn more about Nutritional Amounts & Limits

Related Questions

  • Q:

    What happens if you have too much folic acid?

    A:

    High doses of folic acid may cause abdominal cramps, diarrhea, rash, sleep disorders, irritability, confusion, excitability, behavioral changes and seizures, according to WebMD. Some research suggests that taking folic acid at doses of 800 to 1200 micrograms may increase the risk of heart attack in people with heart disease.

    Full Answer >
  • Q:

    What happens if you drink too much milk?

    A:

    According to Discover Magazine, drinking too much milk equals more than one glass a day, and is associated with mortality and fractures in both men and women. This information is based on a cohort study conducted in three counties in central Sweden, as of 2014.

    Full Answer >
  • Q:

    What happens when you take too much of vitamin K?

    A:

    There is not enough evidence to show the effects of taking too much of vitamin K, as stated by NHS. Vitamin K is considered to be safe when injected or taken by mouth and is found in several foods, including Brussels sprouts, green vegetables and broccoli. Vitamin K is used for a variety of purposes especially conditions that affect the skin, as stated by WebMD.

    Full Answer >
  • Q:

    What happens if you take too much thyroid medication?

    A:

    Taking too much thyroid medication can have serious and even life-threatening effects on human health; side effects of over-replacement of thyroid hormone via thyroid medication include rapid or irregular heartbeat, muscle weakness, irritability, tremors, weight loss, chest pain, shortness of breath, nervousness, sleeplessness, change in appetite, vomiting, excess perspiration, frequent bowel movements, fever, heat intolerance, impaired fertility, menstrual changes, decreased bone density and other unusual medical problems, notes Synthroid. Medications for replacing thyroid hormones in the human body should be used only as prescribed.

    Full Answer >
    Filed Under:

Explore